Disorders and Treatment
- Mental Illness
- Bipolar Disorder
- Mood Disorders
- Borderline Personality
- Mental Health Diagnosis
- Mental Health Treatments
- Alternative Meds
- Case Studies
I recently received a couple of comments on the antidepressants and dependence / addiction post from Tabby. My response to her second comment ended up being so long I decided to put it in it's own post.
Here is an excerpt from Tabby’s comments (edited for length). If you would like to read them in their entirety, please see here and here. (Symbol […] indicates removed text. Other ellipses are from the original text.)
I know of people who cannot go not 1 day without their medication and the medication not be a life saving med like a blood thinner but be a Anti-depressant. They become all anxiety ridden and panic filled because they just know that if they miss that 1 dose or those 2 doses for that 1 day [...]
They can’t sleep and they get agitated and they get quite vile until they get that dose or doses. They resort to sobbing, they resort to melodrama of threatening suicide…
[…] I’m talking a cymbalta, or a lexapro. I work in a MH agency and we have patients call cause they’ve gone 1 day without their prescription. […]
I am also one with Bipolar and when your entire day, or entire life, is solely dependent on whether you took your pill or pills that 1 day… I dare to say, you have a dependence.
Now… you have blood clots and you miss 1 day of your blood thinner.. then we may have a major issue. You miss 1 day of your Seroquel, or your Cymbalta, or your Depakote… seriously, it will be okay… if not, use your psychotherapy techniques. Oh, that’s right… not too many actually do psychotherapy… it’s all the meds baby.
[…] I am well aware of the benefits of medication compared to no medication for those with Mental Illness. My point was – too many people seek out the comfort of the medication to handle their daily life’s issues [...] than to try and work on figuring why they are having the problem in the first place.
Folks do not wake up, naturally, anxious. Something has to have occurred to trigger that emotion and anxiety is an emotion that triggers a physical response. Yet, too many run to the cabinet and down pills to “calm” the anxiety rather than try to do something else non-medicated that […] The first reaction is to kill the emotion/feeling… not to try and figure why it’s happening.
No therapy doesn’t work in all settings or all situations but if you never try, then it will certainly never work. In that your blogs are predominately med supporting… I could say that you mock those who try to use more psychotherapy than meds.
Seroquel and Depakote are not equivalent to Warfarin or some of the other medications needed for literal body functioning. Yet, if you have been on a med for a long period of time, for example Seroquel to put you to sleep every night.. and then suddenly you miss a dose or 2… YOU WILL HAVE SYMPTOMS. That’s med dependence and you’ll have a psychological dependence because you’ll become frantic wanting your med.
[…] Many folks suffer with their Bipolar symptoms, or any MI symptom, long before they ever take the 1st pill. So, the life-saving aspect is only a “feeling”.
I know the meds help but have they literally saved me? No. They take away the uncomfortable and the frightening… but they don’t keep me from dying. If they were the sole and only reason, then I’m a walking med cabinet.
Even folks that take a plethora of meds, every single day and swear on a stack of their most revered book… still kill themselves […]
Thanks Tabby for your response. I think your thoughts on the issue represent a perspective of many.
The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.